Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 401, NWS Nashville, TN

July 28, 2003Clay County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 28, 2003, 2:38 PM CDT for Clay County, Pickett County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2003, 2:38 PM CDT (19:38 UTC)
Expired
Jul 28, 2003, 3:15 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Clay County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 100 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 281938
SVRBNA
TNC027-137-282015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
238 PM CDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN TENNESSEE
  PICKETT COUNTY IN TENNESSEE

* UNTIL 315 PM CDT

* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES WEST OF CELINA TO 9
  MILES WEST OF BYRDSTOWN...OR FROM 8 MILES SOUTH OF TOMPKINSVILLE TO
  9 MILES WEST OF BYRDSTOWN...MOVING SOUTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE...NEAR
  CELINA AROUND 310 PM CDT
  BYRDSTOWN AROUND 315 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL, WHICH
MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY
BUILDING AND AVOID WINDOWS.

LAT...LON 3661 8591 3666 8524 3652 8494 3647 8561

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:15 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 28, 10:15 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT MON JUL 28 2003

COOL FRONT CONTINUES TO SLIP SOUTHWARD AND EXTENDS FROM A LOW IN SOUTHERN
KANSAS ACROSS THE SOUTH TIP OF ILLINOIS AND THEN EASTWARD INTO THE
UPPER OHIO VALLEY. CONVECTION AHEAD OF THE FRONT EXTENDS SOUTH OF
THE FRONT THROUGH SOUTHERN ARKANSAS-SOUTHERN KENTUCKY. ORGANIZED
CONVECTIVE ACTIVITY WILL LIKELY MOVE INTO THE MIDSTATE THIS
AFTERNOON AND CONTINUE THROUGH THE EVENING UNTIL THE EFFECTS OF
DAYTIME HEATING WEAR OFF. MODELS APPEAR TO PUSH THE FRONT TO THE
SOUTHERN BORDER AND MAKE IT STATIONARY.

CURRENT ZONE PACKAGE SEEMS TO CAPTURE THESE TRENDS WELL. WHILE THE
OUTLOOK FROM NORMAN DOES NOT MENTION SEVERE STORMS...THE EXPECTED
THERMODYNAMIC PARAMETERS ARE JUICY ENOUGH TO WARRANT MENTION OF
SEVERE TO GUARD AGAINST THE POSSIBILITY OF SEVERE THUNDERSTORM WINDS
OR POSSIBILY HAIL.

NO CHANGES FOR NOW.

.BNA...NONE.

JLM
Hazardous weather outlook, Jul 28, 5:30 AM CDT, 9 hours 8 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTHWARD FROM THE OHIO VALLEY. THIS FRONT
WILL INTERACT WITH THE HEAT AND HUMIDITY ACROSS MIDDLE TENNESSEE TO
PRODUCE THUNDERSTORMS...ESPECIALLY LATE THIS AFTERNOON AND TONIGHT.
A FEW STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS BEING THE MAIN
THREAT. THE GREATEST PROBABILITY FOR THUNDERSTORMS AND SEVERE
WEATHER WILL BE OVER THE NORTH HALF OF THE MID STATE. LOCALLY HEAVY
RAINFALL WILL OCCUR WITH SOME OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ON AND OFF THROUGH THE PERIOD. ANOTHER COLD FRONT WILL APPROACH
WEDNESDAY NIGHT AND THURSDAY...INCREASING THE CHANCES FOR
THUNDERSTORMS. THIS FRONT WILL ALSO INCREASE THE CHANCE FOR SEVERE
THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING.

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:45 PM CDTSevere Thunderstorm WarningOHXRobertson45 min
Jul 28, 3:17 PM CDTSevere Thunderstorm WarningOHXSmith28 min
Jul 28, 3:34 PM CDTSevere Thunderstorm WarningOHXJackson26 min
Jul 28, 4:05 PM CDTSevere Thunderstorm WarningOHXWilliamson25 min
Jul 28, 4:24 PM CDTSevere Thunderstorm WarningOHXRutherford51 min
Jul 28, 4:30 PM CDTSevere Thunderstorm WarningOHXWarren45 min
Jul 28, 4:55 PM CDTFlash Flood WarningOHXWilliamson2 hr
Jul 28, 5:17 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence43 min
Jul 28, 5:27 PM CDTSevere Thunderstorm WarningOHXBedford33 min
Jul 28, 5:33 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson, Stewart87 min
Jul 28, 5:46 PM CDTSevere Thunderstorm WarningOHXCoffee29 min
Jul 28, 5:56 PM CDTFlash Flood WarningOHXCoffee2 hr
Jul 28, 6:05 PM CDTSevere Thunderstorm WarningOHXLincoln40 min
Jul 28, 6:10 PM CDTSevere Thunderstorm WarningOHXFranklin50 min
Jul 28, 6:10 PM CDTTornado WarningOHXMontgomery, Robertson35 min
Jul 28, 6:49 PM CDTTornado WarningOHXCheatham, Montgomery, Robertson41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.